Search

Is this ADHD medication causing more harm than good in my child?

You wouldn’t think this should be a question you have to ask yourself, but unfortunately it is…….


Consider this scenario.

Your child has been having trouble with attention and hyperactivity in school. He also has problems with listening at home and you feel like you’re constantly disciplining your child. You go to your family doctor and he recommends an antipsychotic medication for little Scotty* because he has ADHD and behavior problems. Trusting the recommendations of your doctor you start *Scotty on this medication.

(*fake name)


After starting the medication, you notice that Scotty looks zoned out and is often complaining of feeling tired. You then start to notice that Scotty is putting on weight rather quickly. You go to your doctor 6 months later and he runs some blood tests due to Scotty’s rapid weight gain. His blood test revealed that he had elevated blood sugar and triglyceride levels Scotty was only 10 years old! Mom was baffled by this as she had been trying very hard to keep Scotty’s diet healthy because she was concerned about his weight gain. How could this be? The doctor then told her that the medication that Scotty was on was most likely the cause for these metabolic changes as these are common side effects of the medication. Mom immediately wanted to stop this medication as not only was it not helping with her son’s attention and behavior problems, it clearly appeared to be harming her child!

To sum up antipsychotic use in children and teens can cause:

  • Rapid weight gain

  • Rapid blood sugar changes

  • Rapidly increasing triglyceride and cholesterol levels


Even more concerning, is that children on antipsychotic medications have an increased risk of developing type 2 diabetes after only 6 months of treatment!


Another big concern is that these antipsychotic medications are mostly being prescribed for “off-label” reasons in kids. Antipsychotic medications are now commonly being used in the treatment of ADHD and behavioral problems in children. The primary indication for these medications is to help reduce symptoms of psychosis, such as those that occur in schizophrenia or bipolar disorder. However, they are unfortunately more often used in children without a mental health diagnosis to essentially sedate children who are hyperactive, restless, or have mood swings or behavioral issues. When used in this way, these medications are just suppressing symptoms, and are not aimed at treating the underlying causes for these concerns.


Ignoring symptoms can have devastating long term results.


What this means is that we are ignoring something that could be vital for the healthy emotional development of the child. Behaviors and emotions as symptoms are really just information or signals that something is off. That could mean that the child has an unmet need, a learning difference, a nutrient deficiency, or a physical health concern that they don’t understand how to voice (or have voiced and were assumed to be lying to get out of some non-preferred activity). When we suppress the behaviors that we don’t like as adults, we completely miss the chance to address the underlying issue and can lead to more illness and dysfunction in these children as they become adults themselves.


In addition to the harmful effects these antipsychotic medications have on a child’s endocrine and cardiovascular systems, these medications also affect your developing child’s brain. A study done on rats showed that giving risperidone ( a common antipsychotic medication) to a developing brain, permanently altered the dopamine receptors which led to long term hyperactivity and attention problems even through adulthood. (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4041194/)


So giving an antipsychotic medication to a child with ADHD can potentially make his ADHD symptoms worse and more permanent?! How does that make sense?

These medications can also cause extrapyramidal symptoms (EPS). EPS are neurological symptoms involving movement and the control of movement. The type of extrapyramidal symptoms that these antipsychotic medications cause are: involuntary repetitive movements, abnormal movement or loss of movement, restlessness, tremors, and Parkinson-like movements.


These are major side effects!


So the big questions are

  1. Do the benefits of these medications outweigh the risk?

  2. Are there other treatment options?


The first question should be a discussion you have with your doctor including what are all of the treatment options, what are you trying to treat in my child, and what are the adverse effects of these treatments? Remember little Scotty in the story above? If his mother had known the side effects of antipsychotic medications and that it was being used for “off-label” reasons, she never would have put her child on it. Don’t be afraid to be your own health care advocate!


The answer to the second question is Yes!


There are many safe, natural, and effective treatments for treating ADHD, tantrums, anxiety, depression, mood swings, and other behavioral problems in children.


Homeopathy is the treatment modality we find to be the most effective at treating these conditions. Homeopathic medicine is holistic, individualized, and stimulates true healing in the body. And better yet, they don’t have unwanted and dangerous side effects!


Give us a call to learn more about how we can help your child heal without the use of psychiatric medication!

https://www.ncbi.nlm.nih.gov/pubmed/1359485

https://www.medscape.com/viewarticle/898247


0 comments

Recent Posts

See All